What drugs have you gained weight on?

Hey Everyone,

Hope everyone is hanging in there! I was wondering what drugs gave you weight gain?

I’m on Inderol 40 mg and I have gained 15 lbs! I would way rather be “fat” than dizzy…

I gained about 2-3kg (5-7 pounds) when I started metoprolol (lopressor) - another beta blocker - which freaked my GP as she said none of her patients had ever put on weight. But frankly I can live with it as my symptom control is much much better

Between pizotifen and pregabalin I’ve put about ten pounds on. I did do a stint on topomax in the middle which I hoped would turn me into a skinny supermodel, but didn’t lose a blummin pound :frowning:

35 on nortrip. Definitely worth it at the time, I got my life back.

I piled on about 16 kg (35 lbs or 2.5 stone) on Cipramil back in 2004–2006. I hated every minute of it. I’ll never forget sitting in the bath tub on my overseas trip in Prague (no shower) looking down and seeing a pair of man boobs. That was the last straw. :lol:

good to know! i think i might try topamax for the possible weight loss! =) i lost all my baby weight a few months back and now i have gained it all back and am even heavier =( scott, i feel your pain but happy you are back to where you want to be. being dizzy is the worst, so i guess i’ll trade in my body =(

I’ve gained about 10kg on Prothiaden. I’ve tried getting off it with no luck (symptoms came back). But I guess it’s better to be larger than have chronic migraine. Sigh.

Vic

Ha! I thought it was just me being a bloater! I’m on Lyrica and have put on over a stone in a few weeks! It’s not with over-eating as I still stuggle to eat especially in the evening! I had to go and buy new jeans and have gone up 2 sizes! The only thing I feel comfortable in are my pyjamas!!!
I’ve also had to go and get a bigger uniform for work so all the blokes in stores know I’m a fatty too!!
I do think the tablets are having an effect though and I’ve had no other side efects, so I can’t complain (except to the other half!!)
:wink:

I also gained 7kg in about 3 months on pizotifen. My doctor told me that everyone gains weight on this :frowning: But with a bit of concerted effort since the New Year, I’ve lost 2kg and am hoping to shift the rest. My balance problems have improved a lot, so I’m able to do more exercise again. But I find it hard that I never feel full or satisfied when I eat a meal. I’m having to find a lot of willpower!

Isn’t it a crying shame that medicine hasn’t progressed far enough to treat people for this miserable condition without compromising their health with major weight gain? The lady whose GP said “everybody gains weight” on pizoitfen…would he be the same GP telling her to lose weight at a later date becuase it is making her unhealthy. It makes me dizzy just writing about this!!! Nobody has ever linked the rise in obesity levels with the rise in prescription pills with high profile weight gain side effects…anti-depressants, beta-blockers, anti-epileptics, anti-histamines etc. Or if they have done the math, nobody is doing anything about it. “You’re depressed because of your migraine dizziness?..Take these tablets…and by the way, lose the weight…not healthy you know” etc etc etc. :evil:

Ali –

— Begin quote from ____

Nobody has ever linked the rise in obesity levels with the rise in prescription pills with high profile weight gain side effects…anti-depressants

— End quote

I’ve often thought about this myself. While I don’t think the use of ADs is a massive cause behind the obesity epidemic, given how they’re handed out like water (GP’s words to me) they must contribute to it if even a very small percentage. I’ve never seen any reports or modelling done on this showing an effect.

S

This is a really interesting topic and Ali you raise a good point re the correlation between fat populations and ADs. Anecdotally (i.e. this board) LOTS of us have gained weight on the ADs. On the other hand when I’m at the supermarket and I see GINORMOUS people with a trolley full of fizzy drinks, chips, ice cream etc I have an inkling of why they’re so huge and it’s not ADs or thyroid or slow metabolism etc it’s clearly plain old crap diet.

Tracey - I have to wear a uniform too (police officer) and I too have had to get fat pants. Demoralising!

Vic

it’s so strange how ADs put weight on. Im not sure i understand how that works unless its an appetite enhancer.

No wonder there are so many people gaining weight. I’ve been given prescriptions for ADs for years ever since i started perimenopause years ago.

i never took them until trying celexa over Christmas but i wussed out after several days.

I could handle a few extra pounds but not a lot. I just don’t like they way they made me feel at all.

i don’t seem to get hungry very often on valium - wonder if it acts as an appetite suppressant? :slight_smile:

c

— Begin quote from ____

Im not sure i understand how that works unless its an appetite enhancer.

— End quote

They increase the appetite in some people and probably alters metabolism too (lower it).

S

I know the old school ones (tricyc’s) alter the metabolism. My doc said that some people on them will gain an average of 4 lbs a month for as long as they take them. In the days before the SSRI’s the weight gain was much worse this is all there was to take. People on therapeutic AD amounts of nortriptyline(300 mg + compared to 30 mg) gained 50, 80 lbs easily. This is also true now of the new mood stabilizers, ie Abilify, Serequel, etc. They have been shown to increase weight substantially in some patients. I have one client who is in first grade who gained 15 lbs in two months on Abilify before he was taken off. With the amount of people who are now being diagnosed bipolar, etc, this is a lot of people on these drugs.

But as with anything, you have to weigh the risks over the benefits.

oh my gosh i would die if i ained 50-80 lbs. i can’t even imagine how that would feel. i gain 2-3 lbs and i feel uncomfortable. i’m on hormones now so will prob gain a bit. no helop with dizzies though :frowning: nothin workin for me there.

cg